Fumaric acid esters (FAE) have been used in the treatment of psoriasis for many years. In general, they are regarded as relatively safe compared with other antipsoriatic systemic treatments, with the most notable adverse effects being gastrointestinal upset, lymphopenia and transient flushing. Renal toxicity has only rarely been reported, and was not found in two independent prospective trials nor in a large retrospective evaluation of almost 1000 patients treated for a median of 44 months. We report three patients developing reversible proteinuria during FAE treatment. One of these displayed the same pattern upon repeated drug administration, thereby clearly indicating FAE treatment to be the causal trigger. The presented cases highlight proteinuria as a clinical concern in FAE treatment. Furthermore, as the novel FAE agent dimethylfumaric (DMF) ester (contained in BG00012/Panaclar) has previously been shown to be effective in psoriasis in a phase III trial and not shown renal toxicity in a large trial for multiple sclerosis, the current report suggests that market introduction of DMF for psoriasis should be pursued.
|Number of pages||3|
|Journal||Clinical and Experimental Dermatology|
|Publication status||Published - Aug 2011|
- LONG-TERM TREATMENT